Bottles of Tylenol sold in the United States will soon have red warning labels to let consumers know of the potentially-deadly risks linked to taking too much of the popular pain reliever.
The company that makes Tylenol is taking this step amid a growing number of lawsuits and pressure from the federal government. The warning will appear on the cap of new bottles of Extra-Strength Tylenol and other Tylenol bottles in the coming months.
The warning will make it clear that Tylenol contains acetaminophen, a pain-relieving ingredient that's the nation's leading cause of sudden liver failure.
Dr. Ronald Busuttil, the founder and director of the liver transplant program at UCLA says most of the patients who have a drug-induced liver failure in the U.S. is due to acetaminophen toxicity. He says over 300 patients have undergone liver transplant surgeries at UCLA due to acetaminophen acute liver failure.
"Two-thirds of them are adults, one-third of them are kids. It's a very very serious problem. Over 70% are alive and doing well. Liver transplant is clearly a saving modality that prevents these people from dying," said Busuttil.
To be clear, acute liver failure isn't just linked to Tylenol. Acetaminophen can be found in more than 600 common over-the-counter prescriptions drugs that are used by nearly one-in-four adults in this country every week. Household brands like NyQuil, Excedrin and Sudafed sinus pills all contain the ingredient.
"Acetaminophen, if used properly and if not used in excess, is a good pain reliever. There is no question about it. The problem is not the prescription drug," said Busuttil.
Tylenol, for example, is a drug that's considered to be safe when taken at the recommended doses. But if you take a little bit more than directed, you've suddenly entered new territory, in which your liver and life are at risk.
According to the Centers for Disease Control and Prevention and the Food and Drug Administration, overdoses from acetaminophen send 55,000-80,000 Americans to the emergency room every year and kill at least 500.
"Acetaminophen doesn't cause a tremendous amount of side effects that you can't take it anymore. It relieves the pain, it relieves the fever, so why don't you take a couple more," said Busuttil.
It's easy to take more than the recommended dose without realizing it. Often the margin between what's safe and what potentially lethal is small. Also, the first symptoms of acute liver failure caused by an overdose appear flu-like and don't set in for several days, which makes things even more dangerous.
Make sure you know your own limitations, be cautious, follow instructions, and don't mix up your medications.